Non-allergic angioedema (non-AA) is often mistaken for allergic angioedema, both of which present with similar symptoms but require vastly different treatment. Since non-AA has a mortality rate of up to 30 percent, proper diagnosis is paramount.
“Upon initial assessment, non-allergic angioedema may be confused with allergic angioedema because both can cause facial, laryngeal and upper airway swelling, but non-allergic angioedema can also cause swelling in any part of the body,” said Chrystal Lewis, assistant professor, Adult Health Nursing Department, at the University of South Alabama College of Nursing in Mobile.
“Allergic swelling is swelling on a histamine-mediator pathway, whereas the non-allergic swelling occurs on the kallikrein-kinin pathway,” Lewis added.
Lewis and co-presenter Elizabeth Vandewaa, a professor also with the University of South Alabama College of Nursing’s Adult Health Nursing Department, helped attendees understand the differences in presentation and treatment of allergic angioedema versus non-AA.
“Sometimes, it really takes some good sleuthing or medication reconciliation by the practitioner to know that a patient is taking a certain agent that triggered the episode of angioedema,” Vandewaa said. “We always think of ACE inhibitors as causing this, but more drugs are being identified in drug-induced non-allergic angioedema, including statins and DPP-4 inhibitors, and we’re seeing a bump up in incidence, particularly when used in combination.”
“It’s really critical that you don’t mess around trying to give a steroid or epinephrine for non-AA; that treats the wrong pathway,” Lewis said. “Listen to your patients, because if you give the wrong therapy you’re just going to endanger that patient’s life.”